Ginger: an Ingredient for Chemo-Related Nausea?

October 1, 2012

The root improved nausea in a recent study on cancer patients.

By Robby Gardner, Associate Editor

 

Vomiting and nausea are common side effects of chemotherapy and, while drug regimens are frequently prescribed for alleviating these symptoms, there remains a need for alternative or complementary aids. Researchers in Iran considered whether ginger might alleviate chemotherapy symptoms.

Writing in the recent issue of Integrative Cancer Therapies, researchers from Baqiyatallah University of Medical Sciences in Iran assigned 100 women with advanced breast cancer to four days of ginger consumption (1.5 g/day) and a standard drug regimen (Granisetron and Dexamethasone) or the drug regimen alone-right after chemotherapy.

Using what is known as the Rhodes Index, the researchers then measured for prevalence, score, and severity of nausea, vomiting, and retching in each patient. Measurements were conducted 6 hours after chemotherapy, 6 to 24 hours after chemotherapy, and on the three days following initial chemotherapy treatment.

Patients who consumed ginger along with their daily drugs experienced significantly lower prevalence of nausea, as the scoring indicated-but only during the 6-24 hour period post-chemo. Clinical data on ginger's potential to alleviate chemotherapy  side effects is admittedly lacking, say the researchers, but this new study suggests that the root could at least offer some benefit for cancer patients.